Quenched law of large numbers for branching brownian motion in a random medium
Annales de l'I.H.P. Probabilités et statistiques, Volume 44 (2008) no. 3, p. 490-518

We study a spatial branching model, where the underlying motion is d-dimensional (d1) brownian motion and the branching rate is affected by a random collection of reproduction suppressing sets dubbed mild obstacles. The main result of this paper is the quenched law of large numbers for the population for all d1. We also show that the branching brownian motion with mild obstacles spreads less quickly than ordinary branching brownian motion by giving an upper estimate on its speed. When the underlying motion is an arbitrary diffusion process, we obtain a dichotomy for the quenched local growth that is independent of the poissonian intensity. More general offspring distributions (beyond the dyadic one considered in the main theorems) as well as mild obstacle models for superprocesses are also discussed.

Nous étudions un modèle de branchement spatial où le mouvement de base est Brownien d-dimensionnel (d1) et le taux de branchement est modifié par une collection aléatoire d’ensembles sur lesquels la reproduction n’a pas lieu (obstacles moux). Le résultat principal de cet article est l’asymptotique (en probabilité) des taux de croissance globaux «quenchés» pour tout d1, et nous identifions les termes de correction sous-exponentielle. Nous montrons aussi que le branchement Brownien avec obstacles moux diffuse moins vite que le branchement Brownien classique en donnant une borne supérieure de sa vitesse. Dans le cas où le mouvement de base est un processus de diffusion arbitraire nous obtenons une dichotomie pour la croissance locale «quenchée» qui est indépendante de l'intensité Poissonnienne. Le cas de distributions plus générales du nombre de descendants (autre que le cas dyadique considéré dans les théorème principaux), ainsi que des modèles d'obstacles moux pour des superprocessus, sont aussi discutés.

DOI : https://doi.org/10.1214/07-AIHP155
Classification:  60J65,  60J80,  60F10,  82B44
Keywords: poissonian obstacles, branching brownian motion, random environment, fecundity selection, radial speed, wavefronts in random medium, random KPP equation
@article{AIHPB_2008__44_3_490_0,
     author = {Engl\"ander, J\'anos},
     title = {Quenched law of large numbers for branching brownian motion in a random medium},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {44},
     number = {3},
     year = {2008},
     pages = {490-518},
     doi = {10.1214/07-AIHP155},
     zbl = {1181.60152},
     mrnumber = {2451055},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2008__44_3_490_0}
}
Engländer, János. Quenched law of large numbers for branching brownian motion in a random medium. Annales de l'I.H.P. Probabilités et statistiques, Volume 44 (2008) no. 3, pp. 490-518. doi : 10.1214/07-AIHP155. http://www.numdam.org/item/AIHPB_2008__44_3_490_0/

[1] K. B. Athreya and P. E. Ney. Branching Processes. Springer, New York, 1972. (Reprinted by Dover, 2004.) | MR 373040 | Zbl 0259.60002

[2] S. Albeverio and L. V. Bogachev. Branching random walk in a catalytic medium. I. Basic equations. Positivity 4 (2000) 41-100. | MR 1740207 | Zbl 0953.60079

[3] M. Van Den Berg, E. Bolthausen and F. Den Hollander. Brownian survival among Poissonian traps with random shapes at critical intensity. Probab. Theory Related Fields 132 (2005) 163-202. | MR 2199290 | Zbl 1072.60067

[4] M. D. Bramson. Minimal displacement of branching random walk. Z. Wahrsch. Verw. Gebiete 45 (1978) 89-108. | MR 510529 | Zbl 0373.60089

[5] M. D. Bramson. Maximal displacement of branching Brownian motion. Comm. Pure Appl. Math. 31 (1978) 531-581. | MR 494541 | Zbl 0361.60052

[6] C. Cosner. Personal communication.

[7] R. S. Cantrell and C. Cosner. Spatial Ecology via Reaction-Diffusion Equations. Wiley, Chichester, 2003. | MR 2191264 | Zbl 1059.92051

[8] D. Dawson and K. Fleischmann. Catalytic and mutually catalytic super-Brownian motions. In Proceedings of the Ascona '99 Seminar on Stochastic Analysis, Random Fields and Applications. R. C. Dalang, M. Mozzi and F. Russo (Eds) 89-110. Birkhäuser, Boston, 2002. | MR 1958811 | Zbl 1030.60091

[9] M. Donsker and S. R. S. Varadhan. Asymptotics for the Wiener sausage. Comm. Pure Appl. Math. 28 (1975) 525-565. | MR 397901 | Zbl 0333.60077

[10] E. B. Dynkin. Branching particle systems and superprocesses. Ann. Probab. 19 (1991) 1157-1194. | MR 1112411 | Zbl 0732.60092

[11] J. Engländer. On the volume of the supercritical super-Brownian sausage conditioned on survival. Stochastic Process. Appl. 88 (2000) 225-243. | MR 1767846 | Zbl 1045.60089

[12] J. Engländer and F. Den Hollander. Survival asymptotics for branching Brownian motion in a Poissonian trap field. Markov Process. Related Fields 9 (2003) 363-389. | MR 2028219 | Zbl 1042.60063

[13] J. Engländer and K. Fleischmann. Extinction properties of super-Brownian motions with additional spatially dependent mass production. Stochastic Process. Appl. 88 (2000) 37-58. | MR 1761691 | Zbl 1046.60075

[14] J. Engländer and A. E. Kyprianou. Markov branching diffusions: martingales, Girsanov-type theorems and applications to the long term behaviour. Technical report. 1206, Department of Mathematics, Utrecht University, 2001, 39 pages. Available at http://www.math.uu.nl/publications.

[15] J. Engländer and A. E. Kyprianou. Local extinction versus local exponential growth for spatial branching processes. Ann. Probab. 32 (2004) 78-99. | MR 2040776 | Zbl 1056.60083

[16] J. Engländer and R. Pinsky. On the construction and support properties of measure-valued diffusions on D⊂Rd with spatially dependent branching. Ann. Probab. 27 (1999) 684-730. | MR 1698955 | Zbl 0979.60078

[17] J. Engländer and P. L. Simon. Nonexistence of solutions to KPP-type equations of dimension greater than or equal to one. Electron. J. Differential Equations (2006) 6 pp. (electronic). | MR 2198922 | Zbl pre05002726

[18] J. Engländer and D. Turaev. A scaling limit theorem for a class of superdiffusions. Ann. Probab. 30 (2002) 683-722. | MR 1905855 | Zbl 1014.60080

[19] J. Engländer and A. Winter. Law of large numbers for a class of superdiffusions. Ann. Inst. H. Poincaré Probab. Statist. 42 (2006) 171-185. | Numdam | MR 2199796 | Zbl 1093.60058

[20] A. Etheridge, P. Pfaffelhuber and A. Wakolbinger. An approximate sampling formula under genetic hitchhiking. Ann. Appl. Probab. 16 (2006) 685-729. | MR 2244430 | Zbl 1115.92044

[21] S. N. Evans and D. Steinsaltz. Damage segregation at fissioning may increase growth rates: a superprocess model. Preprint. | Zbl 1122.92055

[22] B. Fagan. Personal communication.

[23] K. Fleischmann, C. Mueller and P. Vogt. On the large scale behavior of super-Brownian motion in three dimensions with a single point source. Preprint. Avaible at ArXiv:math.PR/0607670. | MR 2404370

[24] M. Freidlin. Functional Integration and Partial Differential Equations. Princeton University Press, 1985. | MR 833742 | Zbl 0568.60057

[25] J. W. Harris, S. C. Harris and A. E. Kyprianou. Further probabilistic analysis of the Fisher-Kolmogorov-Petrovskii-Piscounov equation: one sided travelling-waves. Ann. Inst. H. Poincaré Probab. Statist. 42 (2006) 125-145. | Numdam | MR 2196975 | Zbl 1093.60059

[26] H. Kesten and V. Sidoravicius. Branching random walk with catalysts. Electron. J. Probab. 8 (2003) (electronic). | MR 1961167 | Zbl 1064.60196

[27] J. L. Kelley. General topology. Graduate Texts in Mathematics. Springer, New York-Berlin, 1975. Reprint of the 1955 edition [Van Nostrand, Toronto, Ont.]. | MR 370454 | Zbl 0306.54002

[28] A. Klenke. A review on spatial catalytic branching. Stochastic Models (Ottawa, ON, 1998) 245-263. Amer. Math. Soc., Providence, RI, 2000. | MR 1765014 | Zbl 0956.60096

[29] A. E. Kyprianou. Asymptotic radial speed of the support of supercritical branching and super-Brownian motion in Rd. Markov Process. Related Fields 11 (2005) 145-156. | MR 2099406 | Zbl 1076.60074

[30] F. Merkl and M. V. Wüthrich. Infinite volume asymptotics of the ground state energy in a scaled Poissonian potential. Ann. Inst. H. Poincaré Probab. Statist. 38 (2002) 253-284. | Numdam | MR 1899454 | Zbl 0996.82036

[31] T. Y. Lee and F. Torcaso. Wave propagation in a lattice KPP equation in random media. Ann. Probab. 26 (1998) 1179-1197. | MR 1634418 | Zbl 0937.60074

[32] R. G. Pinsky. Positive Harmonic Functions and Diffusion. Cambridge Univ. Press, 1995. | MR 1326606 | Zbl 0858.31001

[33] R. G. Pinsky. Transience, recurrence and local extinction properties of the support for supercritical finite measure-valued diffusions. Ann. Probab. 24 (1996) 237-267. | MR 1387634 | Zbl 0854.60087

[34] S. Sethuraman. Conditional survival distributions of Brownian trajectories in a one dimensional Poissonian environment. Stochastic Process. Appl. 103 (2003) 169-209. | MR 1950763 | Zbl 1075.60586

[35] A. Sznitman. Brownian Motion, Obstacles and Random Media. Springer, Berlin, 1998. | MR 1717054 | Zbl 0973.60003

[36] J. Xin. Front propagation in heterogeneous media. SIAM Rev. 42 (2000) 161-230 (electronic). | MR 1778352 | Zbl 0951.35060